Alert archive / Colorado / Flash Flood Warnings in 2020

Flash Flood Warning 12, NWS Pueblo, CO

June 24, 2020Huerfano County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jun 24, 2020, 2:27 PM MDT for Huerfano County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2020, 2:27 PM MDT (20:27 UTC)
Expired
Jun 24, 2020, 5:30 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 121 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2367 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WGUS55 KPUB 242027
FFWPUB
COC055-242330-
/O.NEW.KPUB.FF.W.0012.200624T2027Z-200624T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
227 PM MDT Wed Jun 24 2020

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Central Huerfano County in southeastern Colorado...

* Until 530 PM MDT.

* At 225 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Around one half inch of rain has
  already fallen. Flash flooding is ongoing or expected to begin
  shortly. Main concern for flash flooding is North Abeyta Creek. 

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Spring Burn Scar north of Highway 160.

Excessive rainfall over the burn scar will result in debris flow 
moving through the North Abeyta Creek. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3770 10505 3766 10498 3760 10499 3756 10504
      3756 10512 3758 10516 3761 10518 3768 10511

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KTS
2 follow-up statements
268 
WGUS75 KPUB 242133
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
333 PM MDT Wed Jun 24 2020

COC055-242330-
/O.CON.KPUB.FF.W.0012.000000T0000Z-200624T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-
333 PM MDT Wed Jun 24 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
CENTRAL HUERFANO COUNTY...

At 331 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Around one half inch of rain has 
already fallen.  Flash flooding is ongoing. Main drainage concern 
for flash flooding is North Abeyta Creek. 

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Excessive rainfall over the burn scar will result in debris flow 
moving through the North Abeyta Creek. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

Some locations that will experience flooding include...
Spring Burn Scar north of Highway 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3770 10505 3766 10498 3760 10499 3756 10504
      3756 10512 3758 10516 3761 10518 3768 10511

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KTS
637 
WGUS75 KPUB 242218
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
418 PM MDT Wed Jun 24 2020

COC055-242330-
/O.CON.KPUB.FF.W.0012.000000T0000Z-200624T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-
418 PM MDT Wed Jun 24 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
CENTRAL HUERFANO COUNTY...

At 417 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain in the vicinity of the warned area. Around one half inch of 
rain has already fallen.  Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Excessive rainfall over the burn scar will result in debris flow 
moving through North Abeyta Creek. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

Some locations that will experience flooding include...
Spring Burn Scar north of Highway 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3770 10505 3766 10498 3760 10499 3756 10504
      3756 10512 3758 10516 3761 10518 3768 10511

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MOORE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 11:22 AM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 24, 11:22 AM MDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1122 AM MDT Wed Jun 24 2020

.SHORT TERM...(Today and tonight)
Issued at 415 AM MDT Wed Jun 24 2020

Weak northwest flow aloft continues across the area today, while low
level winds become light sely on the plains in the afternoon. In
general, moisture and instability will be less across the region
than the past couple days, leading to a corresponding decrease in
tsra strength/coverage this afternoon and evening. Expect activity
to develop over the higher terrain 18z-20z, then drift southeast
across lower elevations late in the day. Last few runs of the HRRR
have been rather sparse with tsra development today, with just some
very isolated activity in the Pikes Peak region and near the NM
border late this afternoon, as model instability is below 400 j/kg
over most of the I-25 corridor. As a result, lowered pops
considerably across the area today, but didn't eliminate them
entirely, as it is tough to completely rule out an isolated storm
over and near the mountains this afternoon. Brief heavy rain/small
hail/gusty winds and lightning the storm threats today with weak
shear, and an isolated dry storm remains possible toward the
Continental Divide where low levels remain dry. Max temps at many
locations will begin to creep back upward as temps aloft increase
slightly, and nudged NBM temp grid up a few degf at normal hot spots
across the lower Arkansas Valley. Tonight, convection dies fairly
quickly this evening, with models suggesting storms persisting the
longest over El Paso/Teller counties. Skies clear overnight, with
min temps remaining mild once again.

.LONG TERM...(Thursday through Tuesday)
Issued at 415 AM MDT Wed Jun 24 2020

Thursday-Friday...Latest models are indicating eastern Pacific
energy moving onshore across the Pacific Northwest Coast on
Wednesday, though continue to indicate differences on strength
and location of this system as it translates across the Intermountain
West and Rockies Thursday and Friday. Ensemble data indicates the
system splitting on Thursday, with one piece of energy continuing
to translate east across the northern Rockies Thursday and into
the northern High Plains Friday, as the second piece of energy
digs across the Great Basin and into the Desert Southwest. This
will keep warm and generally weak westerly flow aloft across the
area on Thursday, with enough residual moisture to support isolated
to scattered afternoon showers and storms, with the best coverage
expected over and near the higher terrain. Model soundings continue
to indicate convection will be higher based, save for any storms
that can break the cap across the far southeast plains, where
better low level moisture will be in place. The passing northern
Rockies system sends a cold front across the eastern plains late
Thursday night, with developing easterly low level upslope allowing
for low level moisture to increase across the southeast plains
with CAPE of 1000-2000 j/kg progged Friday afternoon. This, along
with more weak energy within the westerly flow aloft will lead to
good chances of showers and storms over and near the higher
terrain Friday afternoon, with storms spreading east across the
far southeast plains late Friday afternoon and evening. With that
said, the latest SPC Day 3 Outlook has introduced a marginal risk
of severe storms across all of eastern Colorado for Friday.
Temperatures on Thursday are expected to be above seasonal levels,
with highs in upper 80s to upper 90s across the plains and in the
70s and 80s across the higher terrain. Temperatures on Friday
will be cooler, with the most notable cooling across the southeast
plains.

Saturday-Sunday...Model differences in the timing and location of
the secondary energy digging across the Great Basin and its ejection
across the Rockies continue through this period, though it appears
there will be enough residual moisture to support isolated to
scattered diurnal showers and storms, with the best coverage over
the higher terrain on Saturday. Temperatures to warm back to above
seasonal levels by Sunday.

Monday-Tuesday...Warmer, drier and breezy southwesterly flow
develops across the region into early next week, as an unseasonably
strong system digs across the West Coast and into the Great Basin.
This will lead to more isolated higher based convection and the
potential for more critical fire weather days across south central
and southeast Colorado.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1122 AM MDT Wed Jun 24 2020

VFR conditions are expected throughout the forecast period for
KALS, KCOS, and KPUB. There will be thunderstorms in the
vicinity of all three forecast point, but shortly after sunset
thunderstorm chances diminish. If a thunderstorm develops over any
of the forecast terminals, gusty, erratic winds will develop and
lower flight categories will be possible due to rain lowering
visibility.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MW
AVIATION...SKELLY
Hazardous weather outlook, Jun 24, 11:29 AM MDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1129 AM MDT Wed Jun 24 2020

COZ058>089-093>099-251730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1129 AM MDT Wed Jun 24 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are again expected over the
southeast mountains and eastern plains today, while mainly isolated
thunderstorms are expected from the Continental Divide into the San
Luis and Upper Arkansas Valleys. Stronger storms over the eastern
mountains and plains may produce small hail, gusty winds to 50 mph,
brief heavy rainfall and lightning. Along the Continental Divide,
storms will produce gusty winds and lightning, but little rainfall,
which may lead to fire starts given the dry fuels in the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered afternoon thunderstorms are expected on Thursday,
with the best coverage of storms over and near the higher terrain.
Storms will be high based, producing more gusty outflow winds and
less wetting rainfall.

A passing cold front Thursday night will bring in better low level
moisture to the eastern plains on Friday. This combined with strong
daytime heating, will allow for scattered to numerous afternoon and
evening thunderstorms across the area on Saturday. A few of these
storms across the southeast plains could be severe, producing large
hail and damaging wind gusts.

Warmer, drier and breezy southwesterly flow developing across the
area this weekend will allow for less thunderstorm coverage and
lead to more critical fire weather conditions across the area into
early next week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the eastern mountains and southeast plains this
afternoon and evening.

SKELLY/SKELLY

In the hours before

Special weather statement, Jun 24, 1:20 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
120 PM MDT Wed Jun 24 2020

COZ074-088-242000-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
120 PM MDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 200 PM MDT...

At 120 PM MDT, Doppler radar was tracking a strong thunderstorm near
Starkville, or 7 miles southeast of Trinidad, moving southeast at 5
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Starkville and Raton Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3706 10457 3719 10447 3708 10414 3700 10421
      3699 10424 3699 10449
TIME...MOT...LOC 1920Z 304DEG 6KT 3707 10442

RODRIGUEZ

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:00 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa60 min
Jun 23, 6:25 PM MDTSpecial Weather StatementPUBAlamosa50 min
Jun 23, 6:28 PM MDTSevere Thunderstorm WarningPUBBent, Prowers47 min
Jun 23, 7:08 PM MDTSpecial Weather StatementPUBTeller52 min
Jun 23, 7:10 PM MDTSpecial Weather StatementPUBAlamosa50 min
Jun 23, 7:57 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers33 min
Jun 24, 1:20 PM MDTSpecial Weather StatementPUBLas Animas40 min
Jun 24, 3:34 PM MDTSpecial Weather StatementPUBCostilla41 min
Jun 24, 4:15 PM MDTSpecial Weather StatementPUBSaguache45 min
Jun 24, 4:46 PM MDTSpecial Weather StatementPUBOtero44 min
Jun 24, 5:29 PM MDTFlash Flood Warning Considerable damage threatPUBHuerfano3 hr

Nearby

Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.